Serevent is an inhaled corticosteroid used to treat people with asthma, COPD, and other airway-related breathing problems. A recent study has suggested that COPD patients who begin using Serevent and other inhaled asthma drugs may face an increased risk of heart problems during the first 30 days of use.
Serevent (salmeterol) belongs to a class of medications called inhaled long-acting β2-agonists (LABA), which are used on a daily basis by people who suffer from asthma, chronic obstructive pulmonary disease (COPD) or other chronic airway problems.
Other inhaled LABAs include:
LABA’s like Serevent work by relaxing muscles in the airways to improve breathing. The Serevent inhaler is currently indicated to:
Serevent is not intended to treat an asthma attack that has already begun, as it will not work fast enough. An asthma attack should only be treated with a fast-acting inhalation medication.
Common Serevent side effects include:
Patients using Serevent should call their doctor if they experience:
The labels for Serevent and other single-ingredient LABAs include a Black Box Warning – the strongest possible safety alert – regarding an association with asthma-related death.
According to findings published on January 2, 2018 in JAMA Internal Medicine, patients who begin using certain asthma drugs – including Serevent and other LABAs – may face a 50% increased risk for cardiovascular disease during the first 30 days of treatment.
The authors of the study drew data from more than 280,000 Taiwanese COPD patients who had used either inhaled LABAs or antimuscarinic antagonists (LAMAs) from 2007 to 2011. Their analysis suggested that new use of either drug class was associated with a 1.5-fold increased risk of severe cardiovascular events – i.e. hospital admission for coronary heart disease, cardiac arrhythmia, heart failure, ischemic stroke – within 30 days of initiation.
However, those who previously used an LABA or LAMA saw their risk drop when they went back on their inhaler more than 30 days later. The study authors concluded that the cardiovascular risk associated with these inhaled asthma drugs peaked at roughly 30 days after new initiation, fell from 31 to 60 days on, and reduced even further from 71 to 240 days.
“Based on our findings, we suggest that the use of inhaled long-acting bronchodilators in COPD need to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurement and electrocardiograms, need to be performed when prescribing LABAs and LAMAs to patients,” the study authors wrote.
“Health care professionals should be vigilant for any cardiovascular symptoms during the first 30 days of inhalation therapy. Given that CVD is highly prevalent among patients with COPD, clinicians should also pay attention to the management of CVD risk factors throughout the duration of LABA or LAMA therapy.”
Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.